NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 10, 2016
Anxiety and Stress Disorders
Symptoms with quitting Lexapro cold-turkey
My wife has been on Lexapro for many years now, maybe 10-12. She stopped taking it, cold-turkey, about 2 1/2 weeks ago. She is now feeling nauseated on and off throughout the day. Is this a possible side effect of quitting so rapidly? Should she still feel this nauseated feeling this long after stopping?
Anytime a person decides to stop a medicine, especially one she has been on for a long time, it is important to do so under the care and supervision of your physician. Therefore, the most important thing you can do at this time, if you have not already, is to be in contact with your physician who prescribed the medication and is caring for you.
Generally, SSRI anti-depressants, like Lexapro (or escitalopram) are stopped in a more gradual manner, depending on the dose of medication. This is for two reasons -- to see if symptoms of depression or anxiety return when the dose is lowered and to decrease the potential for discontinuation symptoms.
Some symptoms that people report when stopping SSRIs include:
(a) dizziness or light headedness
(b) nausea and/or vomiting
(e) anxiety and/or agitation
(f) tingling (paresthesias), numbness or "electric" shock-like sensations in the head or limbs
(k) vertigo (dizziness)
Those SSRI's that have what is called a "short half life," tend to have discontinuation symptoms start in a day or two after stopping. Those with a "long half life," may not show symptoms until a week after stopping. The symptoms usually last 1 - 4 weeks. Lexapro is in the middle between short and long half life SSRIs.
Most people who stop SSRIs do NOT have these symptoms, and do just fine off the medication. Because of this fact, it is important that anyone who suddenly stops their SSRI and starts having some of the above symptoms see their doctor before assuming they are having discontinuation symptoms -- there are literally hundreds of other causes for the many symptoms that people have reported when stopping SSRIs, and you want to make sure that there is not some other reason for feeling poorly.
SSRI discontinuation symptoms do eventually go away on their own, but if you find them intolerable, it is important to see your doctor about possibly restarting the medication, and pursuing a slow reduction in the medicine to decrease these symptoms.
Nancy Elder, MD
College of Medicine
University of Cincinnati